Alert archive / New Jersey / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 80, NWS New York, NY

December 17, 2000Bergen County, Essex County, Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Dec 17, 2000, 10:46 AM EST for Bergen County, Essex County, Passaic County, New Jersey. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 10:46 AM EST (15:46 UTC)
Expired
Dec 17, 2000, 11:10 AM EST
In force
24 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 110 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 10:55 AM ESTThunderstorm Wind 50 EMaplewood, NJ
Dec 17, 10:58 AM ESTThunderstorm Wind 50 EClifton, NJ
Dec 17, 11:05 AM ESTThunderstorm Wind 50 ERamsey, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 171547
SVRNYC
NJC003-013-031-039-171610-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1046 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN NORTHEASTERN NEW JERSEY...
     NORTHERN UNION...
     SOUTHEASTERN PASSAIC...
     BERGEN...
     ESSEX...

* UNTIL 1110 AM EST...

* AT 1046 AM A SEVERE THUNDERSTORM WAS ENTERING SOUTHERN UNION 
COUNTY...MOVING NORTH AT ABOUT 70 MPH.

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4065 7444 4061 7425 4099 7390 4112 7420

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:45 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 17, 9:45 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
945 AM EST SUN DEC 17 2000

WL UPDATE/AMEND SOME PRODUCTS THAT NEED TO BE FRESHENED UP...BUT FOR
THE MOST PART BLV ZONES STILL HANDLG SITUATION OK. AS SUCH SEE NO
REASON FOR A FULL PACKAGE AMENDMENT THIS MORNING.

.OKX...
CT...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES CTZ005>012.
NJ...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES NJZ002>006-NJZ011.
NY...WIND ADVISORY UNTIL MIDNIGH(T FOR ZONES NYZ067>081.
MARINE...GALE WARNING ALL WTRS.

In the hours before

Special weather statement, Dec 17, 5:00 AM EST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE NEW YORK NY
500 AM EST SUN DEC 17 2000

NYZ074>077-080-081-172143-
KINGS (BROOKLYN) NY-NASSAU NY-QUEENS NY-RICHMOND (STATEN IS.) NY-
SOUTHEAST SUFFOLK NY-SOUTHWEST SUFFOLK NY-

...THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAVY SURF ADVISORY FOR
THIS AFTERNOON AND EVENING FOR SOUTH FACING ATLANTIC OCEAN BEACHES...

A VERY LARGE AND DEEPENING LOW PRESSURE SYSTEM OVER THE EASTERN
GREAT LAKES WILL RESULT IN STRONG SOUTHERLY WINDS OVER THE REGION.
THESE SOUTHERLY WINDS WILL HAVE A LONG FETCH OR TRACK UP THE MID
ATLANTIC COAST AND RESULT IN VERY LARGE WAVES PONDING THE SOUTH
FACING SHORES OF LONG ISLAND...PARTICULARLY THE EASTERN THIRD. WAVES
WILL BUILD TO AS HIGH AT 12 FEET THIS AFTERNOON AND THIS WILL
COINCIDE WITH THE TIME OF HIGH TIDE.

BEACHES ALONG LONG ISLAND CAN EXPECT AT LEAST SOME EROSION AS WELL
AS SOME POSSIBLE WASH OVERS OR RUN UPS. RESIDENTS NEED TO STAY WELL
CLEAR OF THE WATER THIS AFTERNOON AS WAVES CAN QUICKLY RUN UP ON TO
THE SHORE. RESIDENTS ALONG BEACHES...SHOULD ALSO TAKE PRECAUTION TO
PROTECT PROPERTY FROM THE POSSIBLE WASH OVERS.

TONGUE
Special weather statement, Dec 17, 5:24 AM EST, 5 hours 22 minutes before
SEVERE WEATHER OUTLOOK AND SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
524 AM EST SUN DEC 17 2000

...A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS AND COULD
BECOME SEVERE TODAY...
...WIND ADVISORY THROUGH MIDNIGHT TONIGHT...
...MINOR COASTAL FLOODING POSSIBLE TODAY AND TONIGHT...
...BLOWOUT TIDES DEVELOPING TONIGHT...
...HEAVY SURF ADVISORY FOR SOUTH FACING OCEAN BEACHES...

...SYNOPSIS...
INTENSIFYING LOW PRESSURE NEAR TORONTO CANADA WILL CONTINUE TO
STRENGTHEN AS IT MOVES NORTHEAST TODAY.  A STRONG COLD FRONT WILL
CROSS THE REGION EARLY THIS EVENING.  A VARIETY OF HAZARDOUS WEATHER
ELEMENTS ARE POSSIBLE ACROSS THE TRI-STATE REGION THROUGH TONIGHT.

...LAND BASED CONCERNS...
SOUTH WINDS WILL GUST TO 40 TO 50 MPH AT TIMES THROUGH TONIGHT...
PROMPTING THE WIND ADVISORY.  LOOSE OBJECTS MAY BE BLOW AROUND.
DRIVERS SHOULD BE ALERT FOR GUSTY WINDS...ESPECIALLY THOSE DRIVING
HIGH PROFILE VEHICLES.

A FEW THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH
TODAY.  HEAVY DOWNPOURS PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT
PERIOD OF TIME...CAUSING LOCAL STREET AND POOR DRAINAGE AREA
FLOODING.

...COASTAL CONCERNS...
VERY LARGE WAVES POUNDING THE SOUTH FACING SHORES OF LONG ISLAND
WILL CAUSE SOME EROSION AS WELL AS SOME POSSIBLE WASHOVERS OR RUN
UPS.  MINOR COASTAL FLOODING FROM THE STRONG ONSHORE WINDS WILL
OCCUR IN PLACES SUCH AS FREEPORT EARLY THIS AFTERNOON AND IN
MORICHES THIS EVENING.  BLOWOUT TIDES WILL DEVELOP BEHIND THE COLD
FRONT WITH TIDES AS MUCH AS 3 TO 4 FEET BELOW NORMAL ON MONDAY.

REYNOLDS
WFO UPTON NY
Special weather statement, Dec 17, 5:24 AM EST, 5 hours 22 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-171700-

SEVERE WEATHER OUTLOOK AND SPECIAL WEATHER STATEMENT..CORRECTION...
NATIONAL WEATHER SERVICE NEW YORK NY
524 AM EST SUN DEC 17 2000

...A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS AND COULD
BECOME SEVERE TODAY...
...WIND ADVISORY THROUGH MIDNIGHT TONIGHT...
...MINOR COASTAL FLOODING POSSIBLE TODAY AND TONIGHT...
...BLOWOUT TIDES DEVELOPING TONIGHT...
...HEAVY SURF ADVISORY FOR SOUTH FACING OCEAN BEACHES...

...SYNOPSIS...
INTENSIFYING LOW PRESSURE NEAR TORONTO CANADA WILL CONTINUE TO
STRENGTHEN AS IT MOVES NORTHEAST TODAY.  A STRONG COLD FRONT WILL
CROSS THE REGION EARLY THIS EVENING.  A VARIETY OF HAZARDOUS WEATHER
ELEMENTS ARE POSSIBLE ACROSS THE TRI-STATE REGION THROUGH TONIGHT.

...LAND BASED CONCERNS...
SOUTH WINDS WILL GUST TO 40 TO 50 MPH AT TIMES THROUGH TONIGHT...
PROMPTING THE WIND ADVISORY.  LOOSE OBJECTS MAY BE BLOW AROUND.
DRIVERS SHOULD BE ALERT FOR GUSTY WINDS...ESPECIALLY THOSE DRIVING
HIGH PROFILE VEHICLES.

A FEW THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH
TODAY.  HEAVY DOWNPOURS PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT
PERIOD OF TIME...CAUSING LOCAL STREET AND POOR DRAINAGE AREA
FLOODING.

...COASTAL CONCERNS...
VERY LARGE WAVES POUNDING THE SOUTH FACING SHORES OF LONG ISLAND
WILL CAUSE SOME EROSION AS WELL AS SOME POSSIBLE WASHOVERS OR RUN
UPS.  MINOR COASTAL FLOODING FROM THE STRONG ONSHORE WINDS WILL
OCCUR IN PLACES SUCH AS FREEPORT EARLY THIS AFTERNOON AND IN
MORICHES THIS EVENING.  BLOWOUT TIDES WILL DEVELOP BEHIND THE COLD
FRONT WITH TIDES AS MUCH AS 3 TO 4 FEET BELOW NORMAL ON MONDAY.

REYNOLDS
WFO UPTON NY

...CORRECTION TO ADD UGC CODING...
Special weather statement, Dec 17, 9:35 AM EST, 1 hour 11 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
935 AM EST SUN DEC 17 2000

...A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS AND COULD
BECOME SEVERE TODAY...
...A WIND ADVISORY REMAINS IN EFFECT THROUGH TODAY...
...MINOR COASTAL FLOODING POSSIBLE THIS AFTERNOON...

...SYNOPSIS...
INTENSIFYING LOW PRESSURE CENTER ACROSS THE EASTERN GREAT LAKES WILL
CONTINUE TO STRENGTHEN AS IT MOVES NORTHEASTWARD THIS AFTERNOON.
THIS LOW WILL SWING A STRONG COLD FRONT THROUGH THE TRI-STATE REGION
LATER THIS AFTERNOON. IN RESPONSE TO THIS..A VARIETY OF HAZARDOUS
WEATHER IS POSSIBLE AT TIMES ACROSS OUR REGION INTO THIS EVENING.

...LAND BASED CONCERNS...
SOUTHERLY WINDS WILL GUST OCCASIONALLY BETWEEN 50 AND 55 MPH INTO
THIS EVENING...PROMPTING THE WIND ADVISORY. LOOSE OBJECTS WILL BE
BLOW AROUND. MOTORISTS SHOULD BE ALERT FOR THESE EXTREMELY GUSTY
WINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES.

A FEW THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH
TODAY. HEAVY DOWNPOURS COULD PRODUCE BETWEEN 1 AND 2 INCHES OF
RAINFALL IN A RELATIVELY SHORT PERIOD...WHICH WOULD CAUSE LOCAL
STREET AND POOR DRAINAGE AREA FLOODING.

...COASTAL CONCERNS...
LARGE WAVES POUNDING THE SOUTH FACING SHORES...ESPECIALLY THOSE OF
LONG ISLAND...WILL CAUSE SOME BEACH EROSION. MINOR COASTAL FLOODING
IS ALSO LIKELY THIS AFTERNOON AS TIDES RISE BETWEEN 2 AND NEARLY 2
1/2 FEET ABOVE NORMAL DUE TO STRONG ONSHORE WINDS.
Local storm report, Dec 17, 9:57 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
957 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    UNION                     NJ   WIND DAMAGE
12/17/00   UNION                          TREE DOWN

0900 AM    HUDSON HGTS               NJ   WIND DAMAGE
12/17/00   HUDSON                         TREE DOWN

0905 AM    ELIZABETH                 NJ   FLOODING
12/17/00   UNION                          FLOODING OF STREETS

0913 AM    WHITE PLAINS              NY
12/17/00   WESTCHESTER                    1.18 INCHES OF RAIN

0925 AM    QUEENS VLG                NY   FLOODING
12/17/00   QUEENS                         FLOODING OF GRAND CENTRAL
                                          PKWY

0930 AM                              NY   FLOODING
12/17/00   WESTCHESTER                    FLOODING OF HUTCHINSON
                                          PKWY

1000 AM    BRENTWOOD                 NY   NON TSTM WINDS
12/17/00   SUFFOLK                +        PART OF TREE DOWN
Local storm report, Dec 17, 10:08 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1008 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    UNION                     NJ   WIND DAMAGE
12/17/00   UNION                          TREE DOWN

0900 AM    CARNEYS PT                NJ   WIND DAMAGE
12/17/00   HUDSON                         TREE DOWN

0905 AM    ELIZABETH                 NJ   FLOODING
12/17/00   UNION                          FLOODING OF STREETS

0913 AM    WHITE PLAINS              NY
12/17/00   WESTCHESTER                    1.18 INCHES OF RAIN

0925 AM    QUEENS VLG                NY   FLOODING
12/17/00   QUEENS                         FLOODING OF GRAND CENTRAL
                                          PKWY

0930 AM                              NY   FLOODING
12/17/00   WESTCHESTER                    FLOODING OF HUTCHINSON
                                          PKWY

1000 AM    BRENTWOOD                 NY   NON TSTM WINDS
12/17/00   SUFFOLK                        PART OF TREE DOWN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 10:46 AM ESTSevere Thunderstorm WarningOKXUnion24 min
Dec 17, 11:38 AM ESTSevere Thunderstorm WarningOKXEssex, Union37 min
Dec 17, 11:38 AM ESTSevere Thunderstorm WarningOKXBergen, Passaic37 min
Dec 17, 11:38 AM ESTSevere Thunderstorm WarningOKXHudson37 min
Dec 17, 11:53 AM ESTFlash Flood WarningOKXBergen, Essex, Passaic, Union3 hr
Dec 17, 3:00 PM ESTFlash Flood WarningOKXBergen, Essex, Passaic, Union3 hr

Nearby

Severe Thunderstorm Warnings in New Jersey, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.